Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS Austin/San Antonio, TX

May 30, 2006Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 30, 2006, 7:57 PM CDT for Edwards County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 7:57 PM CDT (00:57 UTC)
Expired
May 30, 2006, 10:00 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 310059
FFWEWX
TXC137-310300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ROCKSPRINGS

* UNTIL 1000 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAINS ACROSS
  NORTHERN EDWARDS COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR
  WERE NOTED. 

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  THE SOUTH LLANO AND UPPER REACHES OF THE WEST NUECES RIVERS AND
  ALONG HIGHWAYS 55 AND 377 NORTHWEST AND NORTHEAST OF ROCKSPRINGS.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2990 10050 2988 10008 3028 9988 3027 10056

$$
2 follow-up statements
000 
WGUS74 KEWX 310207
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT TUE MAY 30 2006

TXC137-310300-
EDWARDS TX-
904 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EDWARDS COUNTY...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM 15 MILES 
SOUTHWEST OF ROCKSPRINGS TO 10 MILES EAST OF ROCKSPRINGS. RAINFALL 
RATES OF 1 TO 3 INCHES PER HOUR WAS NOTED.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL MOVE SOUTH AT 10 TO 15 
MPH AND OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EDWARDS COUNTY.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2990 10050 2988 10008 3028 9988 3027 10056

$$
000 
WGUS74 KEWX 310303
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 PM CDT TUE MAY 30 2006

TXC137-310312-
EDWARDS TX-
1002 PM CDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EDWARDS COUNTY...

THE RAINS ARE RAPIDLY DECREASING IN INTENSITY AND MOVING OUT OF 
EDWARDS COUNTY. AS A RESULT...THE THREAT OF ADDITIONAL FLOODING IS 
OVER AND THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 2990 10050 2988 10008 3028 9988 3027 10056

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT TUE MAY 30 2006

.AVIATION...
ISOLD SHRA WILL CONTINUE ALONG THE SEABREEZE AS IT MOVES WEST
ACROSS THE TPL TO AUS TO SAT TO COT AREAS WHILE SCT SHRA/TSRA
CONTINUE ACROSS THE JCT TO ECU TO JUNO TO OZONA AREAS THROUGH 03Z.
SCT TO NMRS SHRA/TSRA WILL DEVELOP AFTER 12Z EAST OF THE TPL TO
AUS TO SAT TO COT AREAS, THEN SPREAD WEST TO THE SOA TO UVA TO
MMPG AREAS BY 22Z. VFR SCT-BKN050-080 SCT-BKN250 WILL PERSIST,
MVFR CIGS BKN010-030 WILL DEVELOP AFTER 06Z ALONG THE AUS TO SAT
CORRIDOR AND THEN SPREAD WEST TO NEAR DRT BY 12Z, CIGS WILL LIFT
TO VFR BKN035-050 AFTER 17Z, EXCEPT LCL MVFR VSBYS 1-3SM AND CIGS
BKN020- 030 IN SHRA/TSRA. SE WINDS OF 10 TO 15 KTS WITH GUSTS 20
TO 25 KTS WILL PERSIST UNTIL 03Z, THEN SE WINDS OF 5 TO 10 KTS
BECMG VRBL LESS THAN 5 KTS AFTER 07Z. ELY WINDS OF 7 TO 12 KTS
WILL DEVELOP AFTER 15Z.

&&

.PREV DISCUSSION... (ISSUED 248 PM CDT TUE MAY 30 2006)

DISCUSSION...
THE CENTER OF A MID/UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED
OVER THE MIDDLE TEXAS COAST THIS AFTERNOON. THIS FEATURE HAS
REMAINED NEARLY STATIONARY THIS AFTERNOON. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUE ON THE EASTERN SIDE OF THE
CIRCULATION. THUS MUCH OF THE ACTIVITY THIS AFTERNOON HAS REMAINED
JUST EAST OF OUR CWFA. HOWEVER WE WILL CONTINUE THE FFA FOR THE
SOUTHEAST COUNTIES UNTIL 10 PM THIS EVENING IN CASE THESE STORMS
DEVELOP WESTWARD. THE ACTIVITY WILL DIMINISH IN AREAL COVERAGE
OVERNIGHT WITH THE CONVECTION BECOMING GENERALLY CONCENTRATED
NEAR THE CENTER OF THE MID/UPPER LEVEL CIRCULATION.

BOTH THE NAM AND GFS SLOWLY MOVE THE UPPER LOW WEST SOUTHWEST
TOWARDS MEXICO OVER THE NEXT 3 DAYS. THIS WESTWARD PROGRESSION OF
THE UPPER LOW WILL PUT THE EASTERN HALF OF THE CWFA IN THE AREA OF
BEST LIFT ON WEDNESDAY. CONVECTION WILL INCREASE IN AREAL COVERAGE
DURING THE DAY DUE TO DAYTIME HEATING. THE THREAT FOR HEAVY
RAINFALL WILL CONTINUE ON WEDNESDAY. ANOTHER FFA WILL LIKELY BE
ISSUED FOR THE SOUTHEAST PORTIONS OF SOUTH CENTRAL TEXAS EARLY
WEDNESDAY MORNING. THE UPPER LEVEL LOW AND BEST RAIN CHANCES WILL
SHIFT WESTWARD THURSDAY AND FRIDAY.

THE UPPER LEVEL RIDGE OVER THE SOUTHWESTERN U.S. WILL BUILD
EASTWARD ACROSS THE SOUTHERN PLAINS LATE IN THE WEEKEND INTO EARLY
NEXT WEEK. THIS SYNOPTIC SCALE PATTERN CHANGE WILL BRING AN END TO
OUR RAIN CHANCES BY SUNDAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM TUESDAY FOR THE FOLLOWING COUNTIES:
DE WITT... FAYETTE... GONZALES... KARNES... LAVACA... AND WILSON.

&&

03/04

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:30 PM CDTSevere Thunderstorm WarningEWXEdwards60 min
May 30, 8:30 PM CDTSevere Thunderstorm WarningEWXEdwards60 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.